Nuances of HAART Require Vigilance
“Highly active antiretroviral therapy has resulted in improved immunological status for many HIV-positive patients, but the therapy has also introduced several potential complications and consequences of which hospitalists should be aware,” says Dr. Bell. Most notable among those consequences: the effects of starting and stopping medications.
“It used to be,” says Dr. Baudendistel, “that we would say, ‘The patients are only going to be here in the hospital for a few days; let’s just stop their highly active HIV treatment.’ Now we know that is not a good idea, because stopping treatment can create resistant viruses.”
Dr. Bell explains one such example: Each of the classes of antiretroviral drugs has a different half-life. If a physician stops all antiretroviral therapy at the same time, the nucleoside/nucleotide reverse transcriptase inhibitor (NRTI) may wash out of the system more quickly than does the nonnucleoside reverse transcriptase inhibitor (NNRTI). The result will be NNRTI monotherapy, and drug resistance can occur quickly in that setting, says Dr. Bell. (Note: not all patients are on NNRTIs; some may be on protease inhibitors or fusion inhibitors, which all have potentially adverse events and drug-drug interactions.)
As another example, if a patient has co-infection with hepatitis B, stopping an NRTI with activity against hepatitis B (such as lamivudine or tenofovir), may cause hepatitis to flare up. Finally, several studies now suggest that the long-term consequences of starting and stopping therapy (structured treatment interruptions) are also detrimental.2
Hospitalists can incorporate into their diagnosis and treatment of these patients other management strategies beyond potential drug-drug interactions and consequences of incurring resistance when stopping antiretroviral medication. For instance:
- Screen for other problems that may be attributable to long-term antiretroviral therapy, such as dyslipidemia, diabetes, and osteoporosis if the patient has adhered to HAART.3 Because mounting data suggest an increased incidence of cardiovascular disease, aggressive management of other underlying cardiovascular risk factors is an important part of care.
- Ensure electronic medication orders do not automatically default to inappropriate doses. For instance, ritonavir, a protease inhibitor, is most commonly used as a booster dose and not at full dose—but electronic pharmacy ordering systems may not reflect this current knowledge.
- Raise nursing and physician staff awareness to confirm that HAART doses are not missed (e.g., if a patient is off the floor for extended periods of time). Reconcile medication orders and the medication administration record to ensure all ordered medications are given. For example, if there is a delay in accessing one of the patient’s usual medications, it may be harmful to administer just the other two until the third is available. Alternative arrangements would be required.
- Consider orders allowing patients to use their own supply of medications if the hospital pharmacy is not able to supply the exact drug needed for their specific HAART regimen.